Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 101, NWS Gaylord, MI

June 25, 1998Otsego County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 25, 1998, 8:08 PM EDT for Otsego County, Michigan. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1998, 8:08 PM EDT (00:08 UTC)
Expired
Jun 25, 1998, 9:10 PM EDT
In force
62 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Otsego County, MI

What was reported inside it

TimeReportWhereRemark
Jun 25, 8:23 PM EDTThunderstorm Wind 61Gaylord, MI
Jun 25, 8:30 PM EDTThunderstorm Wind 61Waters, MIStrong winds snapped off around a dozen trees of up to 18 - 24" in diameter.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 6:30 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 0.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1998-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1998-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WUUS1 KAPN 260010 RRA
SVRAPN
MIC137-260110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
808 PM EDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTSEGO COUNTY IN NORTHWESTERN LOWER MICHIGAN

* UNTIL 910 PM EDT

* AT 806 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES WEST OF GAYLORD OR 11 MILES WEST OF
  ELMIRA MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  ELMIRA BY 822 PM EDT
  GAYLORD BY 835 PM EDT
  VANDERBILT BY 838 PM EDT
  SPARR BY 842 PM EDT


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO
RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR.

NORCROSS/HURLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:55 AM EDT, 8 hours 13 minutes earlier.

Area forecast discussion, Jun 25, 11:55 AM EDT, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1154 AM EDT THU JUN 25 1997

WILL MAKE COSMETIC CHANGES TO NRN LWR/ERN UPR ZONES FOR THE AFTN. DYING
NOCTURNAL CONVECTION/THINNING CLD DEBRIS ALREADY NOTED ON STLT IMAGES
AND WITH RECENT OBS. WILL ADJUST TEMPS AS NECESSARY...THO IT APPEARS
ONGOING FCST IS FINE.

OBVIOUS CONCERN TDA WILL BE WITH SVR WX. MODIFIED 12Z KAPX SOUNDING
VERY IMPRESSIVE AS FAR AS SFC BASED INSTBY AND (ESP) WITH SHEAR
PROFILE. MODIFIED CAPES (ASSUMING 88/68 REGIME) PEAK AT 3000-3500
J/KG...WITH LI'S AROUND -9...SWEAT AT 389...TT'S AT 50...AND SHOWALTER
INDEX OF -2. MOST IMPRESSIVE IS SHEAR PROFILE/SR HELICITY ASSUMING A
STORM MOTION CLOSE TO 850-500 MB AVE WIND (260 AT 40 KTS)...SR
HELICITIES OF 306 IN 0-2KM LYR AND AROUND 350 IN 0-3KM LYR. CERTAINLY
HAVE TO WATCH THE SRN PTNS OF NRN LWR (ALONG-SOUTH OF M-32) THIS AFTN
AS THIS REGION SHOULD HEAT UP QUITE NICELY. UPR SUPPORT ONCE AGAIN
NOTED...WITH GOOD 500 MB JET CORE OF 50-55 KTS MOVING IN ALONG WITH
SOME UPR LVL DIVERGENCE DUE TO PDVA AND FVRBL POSITIONING UNDER UPR LVL
JET CORES...ONLY TDA IT APPEARS AS IF IT WILL BE MORE FROM RIGHT
ENTRANCE FORCING OF JET SPEED GRADIENT TO THE NORTH.

HUtRLEY

In the hours before

Special weather statement, Jun 25, 3:55 PM EDT, 4 hours 13 minutes before
MIZ008-015>036-041-042-260200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EDT THU JUN 25 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS ARE LIKELY ONCE AGAIN THIS EVENING AND OVERNIGHT ACROSS
NORTHERN LOWER AND EASTERN UPPER MICHIGAN. A FEW OF THESE STORMS ARE
EXPECTED TO REACH SEVERE LIMITS...ESPECIALLY OVER NORTHERN LOWER
MICHIGAN...THEREFORE SPOTTER ACTIVATION IS ANTICIPATED THIS EVENING AND
EARLY TONIGHT.

A LINE OF INTENSIFYING THUNDERSTORMS WAS DEVELOPING ACROSS CENTRAL
WISCONSIN AT 350 PM. STORMS ALONG THIS LINE WERE MOVING EAST-NORTHEAST
AROUND 40 MPH...WHILE THE LINE ITSELF WAS PUSHING EAST AROUND 30 MPH.
AT THE CURRENT PACE...THESE THUNDERSTORMS WOULD REACH THE LAKE MICHIGAN
SHORELINE OF NORTHWEST LOWER MICHIGAN BETWEEN 700 AND 800 PM...THEN
REACH THE I-75 CORRIDOR AROUND 900 PM AND NORTHEAST LOWER MICHIGAN
BEFORE MIDNIGHT.

AT THE SAME TIME ANOTHER WEAKER AREA OF SHOWERS AND EMBEDDED
THUNDERSTORMS WAS DEVELOPING NORTH OF GREEN BAY OVER THE DOOR
PENINSULA. THIS AREA WEST MOVING TO THE NORTHEAST AND WILL PASS THROUGH
SOUTH CENTRAL PORTIONS OF UPPER MICHIGAN BETWEEN 400 AND 600 PM.

AS WITH LAST NIGHT...MULTIPLE SEVERE WEATHER THREATS CAN BE EXPECTED
WITH THESE STORMS AS THEY MOVE THROUGH THIS EVENING. WIND GUSTS TO 70
MPH AND HAIL UP TO 1 INCH IN DIAMETER ARE POSSIBLE...ALONG WITH THE
POSSIBILITY FOR AN ISOLATED...SHORT-LIVED TORNADO.

AS WITH STORMS LAST NIGHT...THUNDERSTORM ACTIVITY THIS EVENING AND
EARLY TONIGHT HAS THE POTENTIAL TO BECOME VERY DANGEROUS. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST
WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN
LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

HURLEY
Special weather statement, Jun 25, 3:55 PM EDT, 4 hours 13 minutes before
MIZ008-015>036-041-042-260200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EDT THU JUN 25 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS ARE LIKELY ONCE AGAIN THIS EVENING AND OVERNIGHT ACROSS
NORTHERN LOWER AND EASTERN UPPER MICHIGAN. A FEW OF THESE STORMS ARE
EXPECTED TO REACH SEVERE LIMITS...ESPECIALLY OVER NORTHERN LOWER
MICHIGAN...THEREFORE SPOTTER ACTIVATION IS ANTICIPATED THIS EVENING AND
EARLY TONIGHT.

A LINE OF INTENSIFYING THUNDERSTORMS WAS DEVELOPING ACROSS CENTRAL
WISCONSIN AT 350 PM. STORMS ALONG THIS LINE WERE MOVING EAST-NORTHEAST
AROUND 40 MPH...WHILE THE LINE ITSELF WAS PUSHING EAST AROUND 30 MPH.
AT THE CURRENT PACE...THESE THUNDERSTORMS WOULD REACH THE LAKE MICHIGAN
SHORELINE OF NORTHWEST LOWER MICHIGAN BETWEEN 700 AND 800 PM...THEN
REACH THE I-75 CORRIDOR AROUND 900 PM AND NORTHEAST LOWER MICHIGAN
BEFORE MIDNIGHT.

AT THE SAME TIME ANOTHER WEAKER AREA OF SHOWERS AND EMBEDDED
THUNDERSTORMS WAS DEVELOPING NORTH OF GREEN BAY OVER THE DOOR
PENINSULA. THIS AREA WEST MOVING TO THE NORTHEAST AND WILL PASS THROUGH
SOUTH CENTRAL PORTIONS OF UPPER MICHIGAN BETWEEN 400 AND 600 PM.

AS WITH LAST NIGHT...MULTIPLE SEVERE WEATHER THREATS CAN BE EXPECTED
WITH THESE STORMS AS THEY MOVE THROUGH THIS EVENING. WIND GUSTS TO 70
MPH AND HAIL UP TO 1 INCH IN DIAMETER ARE POSSIBLE...ALONG WITH THE
POSSIBILITY FOR AN ISOLATED...SHORT-LIVED TORNADO.

AS WITH STORMS LAST NIGHT...THUNDERSTORM ACTIVITY THIS EVENING AND
EARLY TONIGHT HAS THE POTENTIAL TO BECOME VERY DANGEROUS. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST
WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN
LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

HURLEY
Special weather statement, Jun 25, 6:28 PM EDT, 1 hour 40 minutes before
MIZ008-015>036-260515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
628 PM EDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
THROUGH 100 AM EDT. THE FOLLOWING LOCATIONS ARE INCLUDED IN THIS
TORNADO WATCH...

IN UPPER MICHIGAN

   ...CHIPPEWA... MACKINAC

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF INTENSIFYING THUNDERSTORMS EXTENDING FROM JUST SOUTHEAST OF
GREEN BAY NORTHEAST THROUGH THE DOOR PENINSULA...THEN NORTH TO
NEAR MANISTIQUE. THE AREA OF THUNDERSTORMS WAS MOVING EAST AROUND 35
MPH AND WILL REACH THE LAKE MICHIGAN SHORELINE AREAS OF NORTHWEST
LOWER MICHIGAN AND SOUTHERN MACKINAC COUNTY BETWEEN 730 AND 800 PM.

REMEMBER...A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE IN AND NEAR
THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE
READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO
STATIONS FOR THE LATEST ON THIS LATEST SEVERE WEATHER WATCH.

HURLEY
Special weather statement, Jun 25, 6:28 PM EDT, 1 hour 40 minutes before
MIZ008-015>036-260515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
628 PM EDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
THROUGH 100 AM EDT. THE FOLLOWING LOCATIONS ARE INCLUDED IN THIS
TORNADO WATCH...

IN UPPER MICHIGAN

   ...CHIPPEWA... MACKINAC

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF INTENSIFYING THUNDERSTORMS EXTENDING FROM JUST SOUTHEAST OF
GREEN BAY NORTHEAST THROUGH THE DOOR PENINSULA...THEN NORTH TO
NEAR MANISTIQUE. THE AREA OF THUNDERSTORMS WAS MOVING EAST AROUND 35
MPH AND WILL REACH THE LAKE MICHIGAN SHORELINE AREAS OF NORTHWEST
LOWER MICHIGAN AND SOUTHERN MACKINAC COUNTY BETWEEN 730 AND 800 PM.

REMEMBER...A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE IN AND NEAR
THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE
READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO
STATIONS FOR THE LATEST ON THIS LATEST SEVERE WEATHER WATCH.

HURLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:12 PM EDTSevere Thunderstorm WarningAPXCharlevoix, Cheboygan63 min
Jun 25, 8:17 PM EDTTornado WarningAPXKalkaska63 min
Jun 25, 8:21 PM EDTSevere Thunderstorm WarningAPXCrawford64 min
Jun 25, 8:30 PM EDTSevere Thunderstorm WarningAPXMontmorency, Presque Isle65 min
Jun 25, 8:47 PM EDTTornado WarningAPXCrawford48 min
Jun 25, 8:51 PM EDTSevere Thunderstorm WarningAPXBenzie, Leelanau64 min
Jun 25, 8:55 PM EDTSevere Thunderstorm WarningAPXOscoda65 min
Jun 25, 9:05 PM EDTSevere Thunderstorm WarningAPXAlpena60 min
Jun 25, 9:26 PM EDTSevere Thunderstorm WarningAPXAlcona64 min
Jun 25, 10:04 PM EDTSevere Thunderstorm WarningAPXWexford46 min
Jun 25, 10:40 PM EDTSevere Thunderstorm WarningAPXOtsego65 min
Jun 25, 10:43 PM EDTSevere Thunderstorm WarningAPXRoscommon62 min
Jun 25, 11:17 PM EDTSevere Thunderstorm WarningAPXOgemaw48 min
Jun 25, 11:26 PM EDTTornado WarningAPXOgemaw49 min
Jun 25, 11:31 PM EDTSevere Thunderstorm WarningAPXIosco64 min
Jun 25, 11:41 PM EDTSevere Thunderstorm WarningAPXAlcona49 min
Jun 26, 12:28 AM EDTTornado WarningAPXIosco47 min
Jun 26, 1:27 AM EDTSevere Thunderstorm WarningAPXRoscommon63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.